Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Stability criteria of 3D inviscid shears


Author: Y. Charles Li
Journal: Quart. Appl. Math. 69 (2011), 379-387
MSC (2010): Primary 76E05, 37K45; Secondary 35Q31
DOI: https://doi.org/10.1090/S0033-569X-2011-01213-7
Published electronically: March 10, 2011
MathSciNet review: 2729894
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recent numerical studies in the area of transition to turbulence discovered that the classical plane Couette flow, plane Poiseuille flow, and pipe Poiseuille flow share some universal 3D steady coherent structure in the form of a ``streak-roll-critical layer''. As the Reynolds number approaches infinity, the steady coherent structure approaches a 3D limiting shear of the form ( $ U(y,z), 0, 0$) in velocity variables. All such 3D shears are steady states of the 3D Euler equations. This raises the importance of investigating the stability of such inviscid 3D shears in contrast to the classical Rayleigh theory of inviscid 2D shears. Several general criteria of stability for such inviscid 3D shears are derived. In the Appendix, an argument is given to show that a 2D limiting shear can only be the classical laminar shear.


References [Enhancements On Off] (What's this?)

  • 1. J. Charney, M. Stern, On the stability of internal baroclinic jets in a rotating atmosphere, J. Atmos. Sci. 19 (1962), 159-172.
  • 2. P. Drazin, W. Reid, Hydrodynamic Stability, Cambridge Univ. Press, 1981. MR 604359 (82h:76021)
  • 3. C. Eckart, Extension of Howard's circle theorem to adiabatic jets, Phys. Fluids 6, no.8 (1963), 1042-1047. MR 0155485 (27:5419)
  • 4. B. Eckhardt, Turbulence transition in pipe flow: Some open questions, Nonlinearity 21, No. 1 (2008), T1-T11. MR 2376313 (2008i:76091)
  • 5. U. Ehrenstein, M. Nagata, F. Rincon, Two-dimensional nonlinear plane Poiseuille-Couette flow homotopy revisited, Phys. Fluids 20 (2008), 064103.
  • 6. N. Fenichel, Geometric singular perturbation theory for ordinary differential equations, J. Diff. Eq. 31 (1979), 53-98. MR 524817 (80m:58032)
  • 7. J. Gibson, J. Halcrow, P. Cvitanović, Visualizing the geometry of state space in plane Couette flow, J. Fluid Mech. 611(2008), 107-130. MR 2456762
  • 8. B. Hof, et al., Experimental observation of nonlinear traveling waves in turbulent pipe flow, Science 305 (2004), 1594-1598.
  • 9. L. Howard, Note on a paper of John W. Miles, J. Fluid Mech. 10 (1961), 509-512. MR 0128233 (23:B1277)
  • 10. D. Joseph, Eigenvalue bounds for the Orr-Sommerfeld equation, J. Fluid Mech. 33 (1968), 617-621. MR 0233551 (38:1872)
  • 11. D. Joseph, Eigenvalue bounds for the Orr-Sommerfeld equation, part II, J. Fluid Mech. 36 (1969), 721-734. MR 0241054 (39:2399)
  • 12. R. Kerswell, Recent progress in understanding the transition to turbulence in a pipe, Nonlinearity 18, No. 6 (2005), R17-R44. MR 2176939 (2006e:76074)
  • 13. Y. Lan, Y. Li, Sommerfeld paradox - A novel numerical study, in progress (2009).
  • 14. Y. Li, S. Wiggins, Invariant Manifolds and Fibrations for Perturbed Nonlinear Schrödinger Equations, Applied Mathematical Sciences, vol.128, Springer-Verlag, 1997. MR 1475929 (99e:58165)
  • 15. Y. Li, Z. Lin, A resolution of the Sommerfeld paradox, Submitted (2009).
  • 16. Y. Li, D. Viswanath, Exact and asymptotic conditions on traveling wave solutions of the Navier-Stokes equations, Physics of Fluids 21 (2009), 101703.
  • 17. C. C. Lin, On the stability of two-dimensional parallel flows, Quart. Appl. Math. 3 (1945), 117-142, 218-234; (1946), 277-301. MR 0013983 (7:225e); MR 0013984 (7:226a); MR 0014894 (7:346b)
  • 18. M. Nagata, Three-dimensional finite-amplitude solutions in plane Couette flow: bifurcation from infinity, J. Fluid Mech. 217 (1990), 519-527. MR 1068439 (91d:76035)
  • 19. S. Orszag, A. Patera, Subcritical transition to turbulence in plane channel flows, Physical Review Letters 45, no.12 (1980), 989-993.
  • 20. J. Synge, Hydrodynamical stability, Semi-centennial Publ. AMS 2 (1938), 227-269.
  • 21. W. Tollmien, Ein allgemeines Kriterium der Instabilitat laminarer Geschwindigkeitsverteilungen, Nachr. Wissfachgruppe, Göttingen, Math. Phys. 1 (1935), 79-114. English translation: General instability criterion of laminar velocity disturbances, NACA TM-792, 1936.
  • 22. D. Viswanath, The critical layer in pipe flow at high Reynolds number, Philos. Trans. Roy. Soc. 367 (2009), 561-576. MR 2476772
  • 23. F. Waleffe, Homotopy of exact coherent structures in plane shear flows, Phys. Fluids 15 (2003), 1517-1533. MR 1977897 (2004c:76045)
  • 24. J. Wang, J. Gibson, F. Waleffe, Lower branch coherent states in shear flows: Transition and control, Physical Review Letters 98 (2007), 204501.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 76E05, 37K45, 35Q31

Retrieve articles in all journals with MSC (2010): 76E05, 37K45, 35Q31


Additional Information

Y. Charles Li
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: liyan@missouri.edu

DOI: https://doi.org/10.1090/S0033-569X-2011-01213-7
Received by editor(s): November 21, 2009
Published electronically: March 10, 2011
Article copyright: © Copyright 2011 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society